Alert archive / Alabama / Special Marine Warnings in 2021
Special Marine Warning 302, NWS Mobile, AL
NWS Mobile, AL issued this special marine warning at Aug 28, 2021, 7:26 AM CDT. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 28, 2021, 7:26 AM CDT (12:26 UTC)
- Expired
- Aug 28, 2021, 8:30 AM CDT
- In force
- 64 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
- Hail
- 0.0 in
- Wind
- 34.0 mph
The radar
The Mobile radar (KMOB), 150 km from the middle of the area, began a volume at 12:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 0.4 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 701 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 761 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
952
WHUS54 KMOB 281226
SMWMOB
GMZ650-670-675-281330-
/O.NEW.KMOB.MA.W.0302.210828T1226Z-210828T1330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Mobile AL
726 AM CDT Sat Aug 28 2021
The National Weather Service in Mobile has issued a
* Special Marine Warning for...
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM...
Waters from Okaloosa-Walton County Line to Pensacola FL from 20 to
60 NM...
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM...
* Until 830 AM CDT.
* At 725 AM CDT, strong thunderstorms capable of producing
waterspouts were located along a line extending from 19 nm south of
Oriskany Reef to 56 nm south of Perdido Pass, moving northwest at
25 knots.
HAZARD...Waterspouts and wind gusts 34 knots or greater.
SOURCE...Radar.
IMPACT...Waterspouts can easily overturn boats and create locally
hazardous seas. Small craft could be damaged in briefly
higher winds and suddenly higher waves.
* Strong thunderstorms will remain over mainly open waters.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to safe harbor immediately as gusty winds and high waves are
expected.
Thunderstorms can produce sudden waterspouts. Waterspouts can easily
overturn boats and create locally hazardous seas. Seek safe harbor
immediately.
Frequent lightning is occurring with these storms. If caught on the
open water stay below deck if possible, keep away from ungrounded
metal objects.
&&
LAT...LON 2949 8789 3006 8734 3000 8718 2999 8718
2999 8715 2964 8666 2932 8711 2932 8725
2931 8730 2931 8733 2929 8740
TIME...MOT...LOC 1225Z 121DEG 26KT 2971 8700 2935 8736
WATERSPOUT...POSSIBLE
HAIL...0.00IN
WIND...>34KTS
$$
MM2 follow-up statements
937
FZUS74 KMOB 281303
MWSMOB
Marine Weather Statement
National Weather Service Mobile AL
803 AM CDT Sat Aug 28 2021
GMZ650-670-675-281330-
/O.CON.KMOB.MA.W.0302.000000T0000Z-210828T1330Z/
803 AM CDT Sat Aug 28 2021
...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 830 AM CDT...
For the following areas...
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM...
Waters from Okaloosa-Walton County Line to Pensacola FL from 20 to 60
NM...
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM...
At 802 AM CDT, severe thunderstorms capable of producing waterspouts
were located along a line extending from 17 nm southwest of Oriskany
Reef to 45 nm southeast of Farewell Buoy, moving northwest at 25
knots.
HAZARD...Waterspouts and wind gusts 34 knots or greater.
SOURCE...Radar indicated.
IMPACT...Waterspouts can easily overturn boats and create locally
hazardous seas. Small craft could be damaged in briefly
higher winds and suddenly higher waves.
Severe thunderstorms will remain over mainly open waters.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to safe harbor immediately as gusty winds and high waves are
expected.
Thunderstorms can produce sudden waterspouts. Waterspouts can easily
overturn boats and create locally hazardous seas. Seek safe harbor
immediately.
Frequent lightning is occurring with these storms. If caught on the
open water stay below deck if possible, keep away from ungrounded
metal objects.
&&
LAT...LON 2949 8789 3006 8734 3000 8718 2999 8718
2999 8715 2988 8699 2966 8696 2954 8712
2944 8726 2939 8739 2932 8748
TIME...MOT...LOC 1302Z 121DEG 26KT 2984 8724 2948 8760
WATERSPOUT...POSSIBLE
HAIL...0.00IN
WIND...>34KTS
$$
MM586
FZUS74 KMOB 281314
MWSMOB
Marine Weather Statement
National Weather Service Mobile AL
814 AM CDT Sat Aug 28 2021
GMZ650-670-675-281330-
/O.CON.KMOB.MA.W.0302.000000T0000Z-210828T1330Z/
814 AM CDT Sat Aug 28 2021
...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 830 AM CDT...
For the following areas...
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM...
Waters from Okaloosa-Walton County Line to Pensacola FL from 20 to 60
NM...
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM...
At 814 AM CDT, a severe thunderstorm capable of producing waterspouts
was located 17 nm southwest of Oriskany Reef, or 23 nm south of
Pensacola Pass, moving northwest at 15 knots.
HAZARD...Waterspouts and wind gusts 34 knots or greater.
SOURCE...Radar indicated.
IMPACT...Waterspouts can easily overturn boats and create locally
hazardous seas. Small craft could be damaged in briefly
higher winds and suddenly higher waves.
The severe thunderstorm will remain over mainly open waters.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to safe harbor immediately as gusty winds and high waves are
expected.
Thunderstorms can produce sudden waterspouts. Waterspouts can easily
overturn boats and create locally hazardous seas. Seek safe harbor
immediately.
Frequent lightning is occurring with this storm. If caught on the
open water stay below deck if possible, keep away from ungrounded
metal objects.
&&
LAT...LON 3006 8734 3000 8718 2999 8718 2999 8715
2988 8699 2975 8715 2984 8755
TIME...MOT...LOC 1314Z 124DEG 16KT 2992 8731
WATERSPOUT...POSSIBLE
HAIL...0.00IN
WIND...>34KTS
$$
MMWhat forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this special marine warning went out at Aug 28, 4:52 AM CDT, 2 hours 34 minutes earlier.
Area forecast discussion, Aug 28, 4:52 AM CDT, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
452 AM CDT Sat Aug 28 2021
.NEAR TERM UPDATE /Now Through Saturday Night/...Currently, upper
level high pressure was centered over the Carolina coast. Surface
high pressure was centered off the Carolina coast, with a surface
ridge stretching west over the Carolinas and the Tennessee River
Valley. The airmass over the forecast area is on the dry side of
normal at this time, with precipitable h20 values in the 1.6"-1.9"
range. A band of higher moisture levels stretched north over the
Mississippi River Valley with another stretching north over the
Alabama/Georgia state line from Florida. Hurricane Ida was located
over the western tip of Cuba, with guidance continuing to direct
Ida around the southwestern edge of the Carolina upper high
towards the Louisiana coast.
For the rest of tonight, the best chance of rain is expected to be
along and south of the I-10 corridor and over open Gulf waters.
Moisture levels will begin to increase as the band of better
moisture to the east of the forecast area shifts northwest. With
skies expected to be mostly cloud along with moisture levels
increasing from the southeast, a northwest to southeast gradient
of low temperatures tonight is expected. Temperatures are expected
to drop into the low 70s northwest of the Alabama River, mid 70s
southeast and upper 70s along the coast.
Saturday through Saturday night, Ida is expected to to pass
southwest of the forecast area Saturday through Saturday night. Rain
coverage will increase over marine portions of the forecast area
as rainbands move north over the area waters, then inland during
the afternoon hours into Saturday night. Best rain chances are
expected to be over the southern half of the land portion of the
forecast area and marine area, closer to Ida. With the increase
in convection and attendant cloud cover, Saturday's temperatures
are expected to remain generally below seasonal norms. High
temperatures in the mid to upper 80s are expected across the
majority of the forecast area, with around 90 along and northeast
of a Wilcox to Covington county line. Temperatures remaining above
seasonal norms are expected Saturday night, with mid to upper 70s
are expected. Instability will be limited on the periphery of the
system ( MLCapes topping out around 1500J/kg Saturday/Saturday
evening), limiting the chance of strong to severe storms.
Helicities will be on the increase, though (0-1km helicities
rising into the 100-200m^s/s^2 Saturday night), so the chance of
low-topped spinners increase into Saturday night in the rain bands
from Ida. Highest helicities at this point are advertised as
being over the southwestern half of the land portion of the
forecast area and over area waters Saturday night. /16/25
&&
.SHORT TERM /Sunday Through Monday night/...Ida strengthened into
a hurricane earlier this afternoon and is going to be the main
focus for the short term period as it makes landfall in
southeastern Louisiana. Ida is moving northwest over the
southeastern Gulf of Mexico currently at 16mph with sustained
winds at 80mph. Ida will be transiting the central Gulf of Mexico
today, crossing the north-central Gulf of Mexico Sunday. The track
of Ida is of high confidence, as the models have maintained the
notion of a southeastern to south-central LA landfall. In
addition, Ida is likely to make landfall as a major hurricane.
Please pay close attention to the National Hurricane Center's
webpage for updates on the track and intensity of Hurricane Ida
(www.nhc.noaa.gov). Although, it is extremely important to NOT
focus on the exact path of the storm as impacts will reach far
away from the hurricane and outside of the forecast cone. These
impacts (and associated products) will be discussed below in
detail for our area:
Tropical Storm Watch: A Tropical Storm Watch remains in effect for southeastern
Mississippi into far southwestern Alabama and the marine waters.
This will possibly be upgraded to a Tropical Storm Warning later
today pending increase in confidence on how large the tropical
storm force wind field will be.
Storm Surge Watch: Ida will bring high storm surge with it and thus,
a Storm Surge Watch is in effect for the Mississippi Sound and
Mobile Bay for 2 to 4 foot storm surge. This will possibly be
upgraded to a Storm Surge Warning later today. East of the Watch
area through the Florida Panhandle, a coastal flood advisory is in
effect for 1 to 3 feet of anticipated water rise.
Flash Flood Watch: Heavy rainfall is expected Sunday morning
through Tuesday morning. Rainfall amounts of 4 to 8 inches are
possible, with locally higher amounts of 12+ inches (especially
over southeast Mississippi and southwest Alabama). The flooding
threat has increased and necessitated a flash flood watch this
package Sunday morning through Tuesday morning. Heavy rainfall may
continue beyond this period, and local extensions of the flash
flood watch in space and time may be necessary.
The tornado threat will also begin to increase on Sunday across
southeastern Mississippi, far southwestern Alabama, and portions
of far western Florida as the right front quadrant outer bands of
Ida begin to move into the area. A slight risk for tornadoes has
been introduced by the SPC for this area, with a marginal risk for
the rest of the CWA. The 850mb flow late Sunday into early Monday
shows 40-50 knots moving over Baldwin County and into the far
western Florida Panhandle. In addition, model guidance suggests
SBCAPE values around 1000 J/kg and SRH between 150-250 m2/s2
during this time (SRH increases through the day on Monday). The
exact extent of this threat will become clearer as we move forward
in time.
High Surf Warning/High Risk of Rip Currents: the high risk of rip
currents continues through at least late Monday night. Large
swell height and periods will foster the development of rip
currents, along with strong onshore winds. In addition, swells
will begin reaching portions of the northern Gulf coast Saturday
afternoon or evening. Surf heights are expected to increase to be
between 8-12 feet Saturday night into Sunday. These swells are
likely to cause life- threatening surf and wave run up in addition
to dangerous rip currents. Thus, a High Surf Warning was issued
for our entire coastline (Coastal Alabama and the western Florida
Panhandle) from Saturday night through Monday afternoon.
In summary, a multitude of hazards will impact the area during the
short term period as Ida moves into Louisiana. Variations in the
track, intensity, and wind field of Ida will have implications on
the extent of impacts to southeastern MS and southwestern AL/FL
panhandle. Stay tuned to the forecast for updates. MM/25
&&
.EXTENDED TERM /Tuesday Through Friday/...Per the latest
track from the National Hurricane Center, Ida steadily weakens
while lifting from near the far lower Mississippi River valley and
into central Tennessee by Wednesday morning. The remnants of Ida
evolve into an upper trof over the eastern states on Wednesday
which then weakens and moves off into the western Atlantic during
the remainder of the period. Abundant tropical moisture will be
in place over the area Monday evening with precipitable water
values near 2.5 inches, then somewhat drier air gradually flows
into the region through Tuesday night with precipitable water
values dropping to 1.6-1.8 inches. This trend of progressively
drier air flowing into the area continues into Thursday when
precipitable water values drop to around 1.2 inches, with similar
values expected into Friday. Have continued with likely to
categorical pops for much of the area Monday evening then the
whole area on Tuesday. As somewhat drier deep layer air flows into
the area, then this trend increases with progressively drier air
moving into the region, likely pops on Wednesday will be followed
by chance pops Thursday and Friday. Locally heavy rainfall will be
possible mainly Monday night mainly over the western half of the
area but may persist into Tuesday as well. A high risk of rip
currents will be in effect Monday night and may need to be
extended. Highs on Tuesday will be in the lower to mid 80s then
trend gradually warmer to upper 80s to lower 90s by Friday. Lows
Monday night range from the lower 70s well inland to the upper 70s
at the coast then gradually moderate by Thursday night to around
70 well inland to the mid 70s at the coast. /29
&&
.MARINE...Moderate to strong east to southeast winds become
strong today, then increase further and become southeast through
Sunday as Hurricane Ida advances northward across the Gulf and
moves into the north central Gulf coast. Please see the National
Hurricane Center for the latest information on Ida. Seas of 3 to 5
feet tonight increase rapidly Saturday night and remain elevated
into early next week. /29
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Flash Flood Watch from Sunday morning through Tuesday morning
for ALZ051>053-059-261>266.
Tropical Storm Watch for ALZ052-261>266.
High Rip Current Risk through Tuesday morning for ALZ265-266.
High Surf Warning from 1 AM Sunday to 6 PM CDT Monday for ALZ265-
266.
Storm Surge Watch for ALZ263>266.
FL...Flash Flood Watch from Sunday morning through Tuesday morning
for FLZ201>204.
High Rip Current Risk through Tuesday morning for FLZ202-204-206.
Coastal Flood Advisory from 7 PM this evening to 7 PM CDT Monday
for FLZ202-204-206.
High Surf Warning from 1 AM Sunday to 6 PM CDT Monday for FLZ202-
204-206.
MS...Flash Flood Watch from Sunday morning through Tuesday morning
for MSZ067-075-076-078-079.
Tropical Storm Watch for MSZ067-075-076-078-079.
GM...Tropical Storm Watch for GMZ630>633-650-675.
Small Craft Advisory from 1 PM this afternoon to 7 PM CDT Monday
for GMZ634>636-655.
Tropical Storm Warning for GMZ670.
&&
This product is also available on the web at:
http://weather.gov/mobThe office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 8:39 PM CDT | Special Marine Warning | MOB | 96 min | |
| Aug 28, 2:41 AM CDT | Flash Flood Watch | MOB | Baldwin, Butler, Choctaw, Clarke, Conecuh, Covington and 6 more | 3 days |
| Aug 28, 5:57 AM CDT | Special Marine Warning | MOB | 93 min | |
| Aug 28, 6:42 AM CDT | Special Marine Warning | MOB | 48 min | |
| Aug 28, 6:59 AM CDT | Special Marine Warning | MOB | 91 min | |
| Aug 28, 8:28 AM CDT | Special Marine Warning | MOB | 92 min | |
| Aug 28, 8:29 AM CDT | Special Marine Warning | MOB | 61 min | |
| Aug 28, 9:16 AM CDT | Special Marine Warning | MOB | 89 min | |
| Aug 28, 10:01 AM CDT | Special Marine Warning | MOB | 89 min | |
| Aug 28, 12:17 PM CDT | Special Marine Warning | MOB | 48 min | |
| Aug 28, 12:21 PM CDT | Special Weather Statement | MOB | Baldwin | 69 min |
| Aug 28, 1:53 PM CDT | River Flood Warning | MOB | Baldwin | 5 days |
| Aug 28, 4:32 PM CDT | Storm Surge Warning | MOB | Baldwin, Mobile | 48 hr |
| Aug 28, 6:44 PM CDT | Special Weather Statement | MOB | Wilcox | 46 min |
Nearby
Special Marine Warnings in Alabama, 2021Every special marine warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.